Alert archive / Florida / Red Flag Warnings in 2012

Red Flag Warning 61, NWS Tallahassee, FL

December 30, 201210 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Dec 30, 2012, 3:22 AM CST for 10 counties in Florida. It took effect at Dec 30, 2012, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2012, 3:22 AM CST (09:22 UTC)
In effect from
Dec 30, 2012, 12:00 PM CST
Expired
Dec 30, 2012, 5:00 PM CST
In force
5 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Dixie County, FL, Franklin County, FL, Gulf County, FL, Lafayette County, FL, Leon County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 49 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -148 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-148 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WWUS82 KTAE 300922
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 AM EST SUN DEC 30 2012

...A RED FLAG WARNING IS IN EFFECT FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 6 PM EST /5 PM CST/ THIS EVENING FOR PORTIONS OF
NORTH FLORIDA...

.A SHORT PERIOD OF LOW RELATIVE HUMIDITY VALUES WILL COINCIDE
WITH HIGH DISPERSIONS AND MARGINAL ERC VALUES TO WARRANT A RED
FLAG WARNING FOR PORTIONS OF NORTH FLORIDA THIS AFTERNOON.

FLZ007-008-010-012>015-017-027-029-034-108-112-114-115-127-134-
302300-
/O.NEW.KTAE.FW.W.0061.121230T1800Z-121230T2300Z/
INLAND WALTON-CENTRAL WALTON-WASHINGTON-INLAND BAY-CALHOUN-
INLAND GULF-INLAND FRANKLIN-LEON-INLAND WAKULLA-LAFAYETTE-
INLAND DIXIE-SOUTH WALTON-COASTAL BAY-COASTAL GULF-
COASTAL FRANKLIN-COASTAL WAKULLA-COASTAL DIXIE-
422 AM EST SUN DEC 30 2012 /322 AM CST SUN DEC 30 2012/

...A RED FLAG WARNING IS IN EFFECT FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 6 PM EST /5 PM CST/ THIS EVENING DUE TO A COMBINATION
OF LOW RELATIVE HUMIDITY...HIGH DISPERSIONS...AND ELEVATED ERC
LEVELS FOR PORTIONS FLORIDA...


* AFFECTED AREA...WALTON...WASHINGTON...BAY...CALHOUN...GULF...
  WAKULLA...LEON...LIBERTY...AND DIXIE COUNTIES IN FLORIDA.

* WIND...NORTH AROUND 10 MPH.

* HUMIDITY...AS LOW AS 29 PERCENT.

* DISPERSIONS...AROUND 85.

* ERC...AS HIGH AS 30.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

HARRIGAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Dec 30, 2:51 AM CST, 31 minutes earlier.

Area forecast discussion, Dec 30, 2:51 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 AM EST Sun Dec 30 2012

.NEAR TERM [Today and Tonight]...
Despite the few remaining pockets of VFR level Cigs (which are
dissipating), and Sfc winds which are still holding in the 6 to 10kt
range as of 2 AM EST this morning due to the tight pressure
gradient, temps are continuing to slowly fall. Therefore, with temps
already in the mid to upper 30s in most areas within the Freeze
Warning, believe there is still time for temps to drop below 32
degrees for a couple of hours. Only change was to the expiration
time which is now 13Z. This will set the stage for a mostly sunny,
but quite cool day across the region, with highs struggling to climb
into the lower to mid 50s. With lighter winds and mostly clear skies
over the region tonight, believe we will have a good opportunity for
another light freeze, so issued a Freeze Watch for all areas except
the immediate coastal zones.

&&

.SHORT TERM [Monday Through Tuesday]...
After the light freeze on Monday morning, expect the Cold and Dry
Ridge of High Pressure to gradually slide east of the region on
Monday, with the next weak Low Pressure system progged to approach
the CWA from the W on Tuesday, bringing a chance of rain to many
areas by late afternoon. However, the timing of this system is
gradually slowing down, and the bulk of the rainfall associated with
it may not fall until mid to late week. Also, since this Sfc Low
will be very weak without much Upper Level support or return flow
from the Gulf, do not expect any Strong to Severe storms, or perhaps
even any thunderstorms over the interior. Temps will gradually
moderate however, with highs reaching above climo levels on
Tuesday.

&&

.Long Term [Tuesday night through next Sunday]...
The period begins under mostly zonal flow aloft as a mid/upper level
shortwave shears out across the Ohio Valley. At the surface, the
zonal flow aloft/weakening shortwave will have allowed an area of
low pressure and attendant surface front to become quasi-stationary
across the Southeast. This front will linger, and bring rain chances
to the local area both Wednesday and Wednesday night. Overnight
Wednesday a weak impulse will assist in the development of a wave of
low pressure along the stalled front in the Gulf. On Thursday, a
more potent shortwave carving through the Mississippi Valley will
help drag this surface wave/front through the Tri-State area with
rain likely everywhere. The front will clear to the east and surface
high pressure will overspread the region beginning late Thursday
night. Dry conditions will persist through the weekend.
Thunderstorms or severe weather are not anticipated. Temperatures
will remain near average, or slightly below due to the prolonged
period of cloudiness and rain.

&&

.AVIATION...
VFR conditions under mostly clear skies with northerly winds around
10 knots are expected throughout the day. Winds will go calm
overnight tonight.

&&

.MARINE...
With the Surface pressure gradient remaining tight over the Coastal
Waters, winds and seas will remain elevated into early this
afternoon. Therefore, have extended the Small Craft Advisory until
18Z, with moderate winds expected for tonight and Monday as they
veer around to the East and Southeast.

&&

.FIRE WEATHER...
A short period of low relative humidity values will coincide with
high dispersions and marginal ERC values to warrant a Red Flag
warning for portions of north Florida this afternoon. After today,
RH values will climb to above critical levels for the next several
days, with Red Flag conditions are not expected.

&&

.HYDROLOGY...
No flooding concerns are expected from the recent rainfall.
However, the next low pressure system, which is expected to manifest
itself into a series of weak waves which will traverse along the
Gulf Coast for much of the mid to late week period, could tally
upwards of 1 to 3 inches of rain across the CWA. This may cause some
low to moderate rises along area rivers, and stages will be
monitored as the week progresses.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   53  29  64  46  71 /  0   0   0  10  20
Panama City   53  34  62  49  71 /  0   0   0  10  20
Dothan        51  30  61  46  69 /  0   0   0  20  40
Albany        51  29  62  43  69 /  0   0   0  10  30
Valdosta      52  29  64  44  70 /  0   0   0  10  20
Cross City    56  31  68  46  73 /  0   0   0  10  10
Apalachicola  52  36  61  53  68 /  0   0   0  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...RED FLAG WARNING from 1 PM EST /Noon CST/ this afternoon to
     6 PM EST /5 PM CST/ this evening for Calhoun-Central Walton-
     Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Wakulla-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Wakulla-Inland Walton-Lafayette-Leon-
     South Walton-Washington.

     FREEZE WATCH from late tonight through Monday morning all
     zones except for the immediate coast.

     FREEZE WARNING until 8 AM EST /7 AM CST/ this morning for
     Calhoun-Central Walton-Coastal Bay-Coastal Franklin-
     Coastal Gulf-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Wakulla-Inland Walton-Jackson-Leon-Liberty-Madison-South
     Walton-Washington.

GA...FREEZE WATCH from late tonight through Monday all zones.

     FREEZE WARNING until 8 AM EST this morning all zones.

AL...FREEZE WATCH from late tonight through Monday morning all
     zones.

GM...SMALL CRAFT ADVISORY until 1 PM EST this afternoon all zones.

&&

NEAR TERM...Gould
SHORT TERM...Gould
LONG TERM...Harrigan
AVIATION...Harrigan
MARINE...Gould
FIRE WEATHER...Harrigan
HYDROLOGY...Gould
Hazardous weather outlook, Dec 29, 8:34 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
934 PM EST SAT DEC 29 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-301100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
934 PM EST SAT DEC 29 2012 /834 PM CST SAT DEC 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...FREEZE WARNING IN EFFECT TONIGHT FOR ALL BUT THE SOUTHEAST
FLORIDA BIG BEND...

...SMALL CRAFT ADVISORY IN EFFECT...

...A MODERATE RISK OF RIP CURRENTS CONTINUE ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES...

.DAY ONE...TONIGHT...

COOLER AND DRIER AIR WILL CONTINUE TO OVERSPREAD THE REGION ON
LIGHT NORTH TO NORTHWEST WINDS AND A LIGHT FREEZE IS EXPECTED
EARLY SUNDAY MORNING ACROSS ALL BUT THE SOUTHEAST BIG BEND.
WIND CHILLS MAY DROP AS LOW AS THE MIDDLE 20S OVER PORTIONS OF
SOUTHEAST ALABAMA AND OUR NORTHERNMOST GEORGIA ZONES IN THE PRE-
DAWN HOURS. SMALL CRAFT ADVISORY LEVEL WINDS AND SEAS WILL
CONTINUE ACROSS OUR MARINE AREA THROUGH TONIGHT WITH SEAS PEAKING
AT 9 FEET OFFSHORE. A MODERATE RISK OF RIP CURRENTS CONTINUE ALONG
AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THE NEXT RAINMAKER WILL APPROACH THE LOCAL AREA LATE MONDAY NIGHT
AND RESULT IN UNSETTLED WEATHER THROUGH WEDNESDAY NIGHT. EXPECT
ADVISORY LEVEL OFFSHORE WINDS OVER THE MARINE AREA THROUGH SUNDAY
WITH SEAS PEAKING AT 9 FEET OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 4:27 AM CSTFreeze WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more9 hr
Dec 30, 1:18 PM CSTFreeze WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more19 hr

Nearby

Red Flag Warnings in Florida, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.